Q. I am 56 years old male. A year back my blood pressure was 140/90. My doctor advised me to take S. Amlosafe 2.5 mg, one tablet daily. Since then my BP has been normal but for the last 3-4 months I have started feeling heaviness and pain in both my knees and downwards. Is this pain/heaviness due to the side effect of Amlosafe or is there something more to this? Should I go for a change of medicine and get some other medical tests done? Is it necessary to take medicines to control BP life long and can I take Penegra 25 mg along with this medicine or any medicine of BP?
As per globally accepted good practice clinical guidelines, no drug treatment is required if the initial blood pressure is 140/90 or below. If the blood pressure is more than 140/90, then two more measurements should be done at monthly intervals in both arms and if confirmed life style advice should be offered i.e. reduced salt intake, checking of cholesterol, reduce saturated fat intake, discourage excessive intake of coffee, stop smoking, guidance on stress reduction and avoid more than 21 units of alcohol per week. In addition moderate exercise in the form of brisk walk to cover at least 4.5 km in 45 minutes five days a week is most helpful. Unnecessary medication leads to side effects apart from financial loss. A few people who take Amlosafe (amlodipine) may suffer from side effects which include - headache, oedema (water retention), fatigue, rash, nausea, flushing, dizziness, drowsiness, palpitations, abdominal pain, gum hyperplasia, alopecia (loss of scalp hair), pruritis, angioedema, dyspnoea, back pain, dyspepsia, muscle cramps, asthenia, somnolence, altered bowel habit, myalgia, arthralgia, mood changes, dry mouth, increased micturition, hyperglycaemia (diabetes), impotence, sweating, low blood platelets count, visual disturbances, etc. All patients do not have these side effects and some of these may be rare.
You can use Penegra 25 mg or even 50 mg (maximum permitted 100 mg) once in 24 hours.